Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 12, 2001, 12:25 AM EDT for Osceola County, Michigan. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2001, 12:25 AM EDT (04:25 UTC)
- Expired
- Apr 12, 2001, 1:00 AM EDT
- In force
- 35 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Osceola County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 12:30 AM EDT | Hail 1 | Le Roy, MI | |
| Apr 12, 12:50 AM EDT | Hail 0.88 | Marion, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 12:00 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 120425 SVRGRR MIC133-120500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1225 AM EDT THU APR 12 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN CENTRAL MICHIGAN * UNTIL 100 AM EDT * AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF LE ROY TO 34 MILES SOUTH OF HERSEY...MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LE ROY...STAMBAUGH CORNER...TUSTIN AROUND 1230 AM EDT DIGHTON...EVART AROUND 1235 AM EDT AVONDALE...HIGHLAND...INA...PISGAH HEIGHTS AROUND 1240 AM EDT GIBOS CORNERS AROUND 1245 AM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADORES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:53 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 11, 10:53 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1053 PM EDT WED APR 11 2001 ADDITIONAL WATCH BOX DOES NOT APPEAR FORTHCOMING. ISOLATED SEVERE ACTIVITY STILL POSSIBLE AS 2K FT WINDS ARE UP TO 60KTS ON GRR VWP. WINDS ARE VERY UNIDIRECTIONAL SO TORNADO THREAT IS DIMINISHING...BUT ISOLATED SEVERE WIND STILL POSSIBLE. MOST TSTM ACTIVITY SHOULD BE PULLING OUT OF THE CWA BY 06Z AS MOST OF THE UPPER DYNAMICS PULLS EAST. WILL TOUCH UP LOW TEMP FCST...OTHERWISE LITTLE CHANGE FOR NOW. .GRR...NONE. JK
In the hours before
Special weather statement, Apr 11, 7:25 PM EDT, 5 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400- SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPERATION TIME... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 725 PM EDT WED APR 11 2001 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT TONIGHT. A STRONG COLD FRONT MOVING TO WARM UNSTABLE AIR HAS CREATED CONDITIONS THAT ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS. THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND AT NEAR 50 MPH. AT 715 PM AND AREA OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5 MILES WEST OF HOLLAND. THESE THUNDERSTORMS WILL BE OVER CENTRAL OTTAWA TO CENTRAL NEWAYGO COUNT BY 745 PM. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH AREA JUST BEFORE MIDNIGHT. ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT. IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT OR INTERIOR ROOM. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE8 FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. WDM
Special weather statement, Apr 11, 7:27 PM EDT, 4 hours 58 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400- SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 727 PM EDT WED APR 11 2001 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF SOUTHWEST MICHIGAN TO INCLUDE ADJOING WATERS OF LAKE MICHIGAN UNTIL MIDNIGHT TONIGHT. A STRONG COLD FRONT MOVING INTO WARM UNSTABLE AIR HAS CREATED CONDITIONS THAT ARE FAVORABLE FOR TORNADOS AND SEVERE THUNDERSTORMS. THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND 50 MPH. AT 715 PM AN AREA OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5 MILES WEST OF HOLLAND. THESE THUNDERSTORMS WILL BE OVER CENTRAL OTTAWA TO CENTRAL NEWAYGO COUNTY BY 755 PM. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH AREA JUST BEFORE MIDNIGHT. ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT. IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT OR AN INTERIOR ROOM. REMEMBER...A TORNADhO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. WDM
Local storm report, Apr 11, 8:30 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
830 PM EDT WED APR 11 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM GRAND HAVEN MI 1.00 INCH HAIL
04/11/01 OTTAWA REPORTED BY
SPOTTERS
0733 PM FRUITPORT MI 1.75 INCH HAIL
04/11/01 MUSKEGON REPORTED BY
SPOTTERS
0740 PM CLOVERVILLE MI TORNADO
04/11/01 MUSKEGON BRIEF TOUCH DOWNREPORTED
BY SPOTTERS
0742 PM COOPERSVILLE MI TORNADO
04/11/01 OTTAWA NO DAMAGE REPORTED
0729 PM E HOLTON MI .75 INCH HAIL
04/11/01 MUSKEGON REPORTED BY
SPOTTERS
0735 PM 1 W TWIN LAKE MI FLASH FLOODS
04/1i1/01 MUSKEGON CEDAR CREEK OUT OF IT'S
BANKS REPORTED BY SPOTTER
WDMLocal storm report, Apr 11, 11:22 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1122 PM EDT WED APR 11 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM MUSKEGON MI FLASH FLOODS
04/11/01 MUSKEGON LOW LYING AREAS COVERED BY
2 FEET OF WATER. MANY HOMES
WITH FLOODED BASEMENTS.
PORTIONS OF
SEAWAY...SHERMAN AND
LAKETON ROADS UNDER WATER.
REPORTED BY LAW ENFORCEMENTLocal storm report, Apr 11, 11:26 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1126 PM EDT WED APR 11 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM MUSKEGON MI FLASH FLOODS
04/11/01 MUSKEGON LOW LYING AREAS COVERED BY
2 FEET OF WATER. MANY HOMES
WITH FLOODED BASEMENTS.
PORTIONS OF
SEAWAY...SHERMAN AND
LAKETON ROADS UNDER WATER.
REPORTED BY LAW ENFORCEMENT
JKSpecial weather statement, Apr 12, 12:23 AM EDT, 2 minutes before
LMZ847>849-MIZ038>040-043>046-050>052-056>059-064>067-071>074-120900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1223 AM EDT THU APR 12 2001 ...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN UNTIL 5 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHWEST LOWER MICHIGAN UNTIL 5 AM THURSDAY MORNING. WARM UNSTABLE AIR HAS RESULTED IN NUMEROUS STRONG TO SEVERE THUNDERSTORMS TONIGHT. THESE STORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS. CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR FROM THESE STORMS. IF YOU SEE A TORNADO...OR A TORNADO WARNING IS ISSUED FOR YOUR AREA...SEEK SHELTER IN A BASEMENT. IF NO BASEMENT IS AVAILABLE SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:06 PM EDT | Tornado Warning | GRR | Kent | 29 min |
| Apr 11, 8:36 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 39 min |
| Apr 11, 9:51 PM EDT | Flash Flood Warning | GRR | Muskegon | 3 hr |
| Apr 11, 11:21 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 39 min |
| Apr 11, 11:36 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 24 min |
| Apr 11, 11:45 PM EDT | Tornado Warning | GRR | Newaygo | 30 min |
| Apr 11, 11:58 PM EDT | Tornado Warning | GRR | Muskegon | 17 min |
| Apr 12, 12:09 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 36 min |
| Apr 12, 12:14 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 31 min |
| Apr 12, 12:19 AM EDT | Tornado Warning | GRR | Newaygo | 26 min |
| Apr 12, 12:29 AM EDT | Tornado Warning | GRR | Mecosta | 31 min |
| Apr 12, 12:42 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 48 min |
| Apr 12, 12:57 AM EDT | Tornado Warning | GRR | Clare, Osceola | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.